Viracept’s European market authorisation was withdrawn last year, and later reinstated, following manufacturing faults that led to it being contaminated with ethyl mesilate, a known carcinogen.
However, following a review of toxicology studies the EMEA has concluded that the presence of the contaminant did not increase the risk of developing cancer.
The EMEA’s Committee for Medicinal Products for Human Use (CHMP) ordered Roche to perform the studies after it received documentation that the drugmaker had resolved the manufacturing problem.
In conducting the studies Roche ascertained a threshold value beyond which ethyl mesilate can cause irreversible DNA mutations. Patients who had taken contaminated Viracept and children born to mothers who had were both found to have levels of ethyl mesilate well below this threshold.
As a result of these studies the CHMP has concluded that it is not necessary to implement an ongoing monitoring programme for patients who took contaminated Viracept.
The news will be a relief to Roche, after the Swiss giant came in for heavy criticism follwing the contamination. This culminated in the CHMP saying Roche had a “lack of knowledge and understanding with regard to the manufacturing process” of Viracept.
An EU-wide recall of the product was initiated following reports by patients that the tablets had a strange smell. Investigations by Roche attributed the smell to the presence of ethyl mesilate in the tablets.
The contamination is believed to have occurred as a result of an interaction between methanesulfonic acid (MSA), used in Viracept’s manufacture, and ethanol present in cleaning fluids, which formed ethyl mesilate.
Ethanol was still present after cleaning as the MSA storage tank had not been dried to remove any residue. Making matters considerably worse for Roche was the revelation that the tank had not been cleaned between 2001 and 2006, prompting the CHMP to say the plant had "critical GMP deficiencies".
Contaminated batches were distributed to 25,000 patients prompting a recall down to the patient level. Some patients had already taken the contaminated Viracept prior to the recall and reported feeling nauseous.